Recent evidence suggests that certain antidepressants are associated with an increase of periodic leg movements (PLMS) that may disturb sleep. So far, this has been shown in patients clinically treated for depression and in cross-sectional studies for various substances, but not mirtazapine. It is unclear whether antidepressants induce the new onset of PLMS or only increase preexisting PLMS, and whether this is a general property of the antidepressant or only seen in depressed patients. We report here the effect of mirtazapine on PLMS in young healthy men.
Open-labeled clinical trial (NCT00878540) including a 3-week preparatory phase with standardized food, physical activity, and sleep-wake behavior, and a 10-day experimental inpatient phase with an adaptation day, 2 baseline days, and 7 days with mirtazapine.
Twelve healthy young (20-25 years) men.
Seven days of nightly intake (22:00) of 30 mg mirtazapine.
Measurements and results:
Sleep was recorded on 2 drug-free baseline nights, the first 2 drug nights, and the last 2 drug nights. Eight of the 12 subjects showed increased PLMS after the first dose of mirtazapine. Frequency of PLMS was highest on the first drug night and attenuated over the course of the next 6 days. Three subjects reported transient restless legs symptoms.
Mirtazapine provoked PLMS in 67% of young healthy males. The effect was most pronounced in the first days. The possible role of serotonergic, noradrenergic and histaminergic mechanisms in mirtazapine-induced PLMS is discussed.
Fulda S; Kloiber S; Dose T; Lucae S. Mirtazapine provokes periodic leg movements during sleep in young healthy men. SLEEP 2013;36(5):661-669.